MAUDE Adverse Event Report: SYNTHES MONUMENT COMPRESSION FORCEPS; INSTRUMENT COMPRESSION

SYNTHES MONUMENT COMPRESSION FORCEPS; INSTRUMENT COMPRESSION
Catalog Number 03.211.400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while setting up for an initial tarsometatarsal (tmt) arthrodesis procedure on (b)(6) 2017, the scrub tech discovered that the spring in the compression forceps that allows the device to open is broken but still attached to the forceps.No issues with the device prior to discovery.It is unknown how long the device has been in use.A backup forceps was offered to the surgeon.However, surgeon continued to use the defective forceps in surgery.The forceps were used over the patient to compress against two compression wires.There were no fragments generated.Standard x-rays taken during procedure confirm there were no fragments in the patient.Procedure was successfully completed without requiring medical intervention.No surgical delay reported.Patient status/outcome was reported as stable.Concomitant device reported: wires (part unknown, lot unknown, quantity 2).This report is for one (1) compression forceps.
 
Additional Manufacturer Narrative
Device history records review was completed for part# 03.211.400, lot# 6622478.Supplier: (b)(4), release to warehouse date: 20 jan 2012.Review of the device history record(s) showed that there are issues during the manufacture of the product that would contribute to this complaint condition.Of the (b)(4) parts, 7 devices failed due to small leaf spring, cracked at m2.5x6 screw.93 remaining parts were released.Product development investigation was completed.A visual inspection, functional test and drawing review were performed as part of this investigation.One compression forceps was returned for investigation.This complaint is confirmed, as the leaf spring on the returned forceps is sheared in half approximately 7.0 mm (calipers ca592) distal to the location where it is secured to the handle with a screw.In addition to the break, there is also a crack in the leaf spring where it is secured to the handle with a screw.Whether this complaint can be replicated is not applicable as returned device is already broken.Relevant drawings were reviewed.No product design issues or discrepancies were observed.The returned instrument(s) are used during forefoot/midfoot variable angle lcp implantations and proper use and maintenance as addressed in technique guide.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
COMPRESSION FORCEPS
Common Device Name
INSTRUMENT COMPRESSION
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6515899
Report Number1719045-2017-10340
Device Sequence Number1331580
Product Code HWN
UDI-Device Identifier10886982076267
UDI-Public(01)10886982076267(10)6622478
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.211.400
Device Lot Number6622478
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/24/2017
Supplement Report FDA Received Date05/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
WIRE (PART AND LOT UNKNOWN, QUANTITY 2)